Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 61, NWS Buffalo, NY

July 31, 2014Ontario County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 31, 2014, 6:06 AM EDT for Ontario County, New York. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2014, 6:06 AM EDT (10:06 UTC)
Expired
Jul 31, 2014, 6:30 AM EDT
In force
24 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Ontario County, NY

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:10 AM EDTHAIL 0.882 Ne Stanley, NYHEMDALE GREENHOUSE REPORTED PLOWABLE NICKEL TO DIME SIZED HAIL COVERED THE GROUND AND LOST AT LEAST A PORTION OF BEAN AND PUMPKIN CROP.
Jul 31, 6:17 AM EDTHAIL 12 Wnw Geneva, NYQUARTER TO DIME SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS51 KBUF 311006
SVRBUF
NYC069-311030-
/O.NEW.KBUF.SV.W.0061.140731T1006Z-140731T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
606 AM EDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ONTARIO COUNTY IN WESTERN NEW YORK

* UNTIL 630 AM EDT

* AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF GENEVA...AND MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  GORHAM...
  GENEVA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4293 7725 4297 7695 4287 7695 4286 7697
      4277 7697 4276 7697 4275 7711 4276 7722
TIME...MOT...LOC 1006Z 263DEG 26KT 4285 7711

$$

ZAFF
2 follow-up statements
982 
WWUS51 KBUF 311020
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
620 AM EDT THU JUL 31 2014

NYC069-311030-
/O.CON.KBUF.SV.W.0061.000000T0000Z-140731T1030Z/
ONTARIO NY-
620 AM EDT THU JUL 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR EAST CENTRAL ONTARIO COUNTY...

AT 618 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR GENEVA...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE...
  GENEVA...

LAT...LON 4276 7697 4276 7711 4295 7712 4297 7695
      4287 7695 4286 7697
TIME...MOT...LOC 1020Z 259DEG 24KT 4287 7701

$$

TMA
879 
WWUS51 KBUF 311030
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
630 AM EDT THU JUL 31 2014

NYC069-311041-
/O.EXP.KBUF.SV.W.0061.000000T0000Z-140731T1030Z/
ONTARIO NY-
630 AM EDT THU JUL 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ONTARIO COUNTY
HAS EXPIRED...

AT 631 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4276 7697 4276 7711 4295 7712 4297 7695
      4287 7695 4286 7697
TIME...MOT...LOC 1020Z 259DEG 24KT 4286 7701

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:13 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 31, 4:13 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EDT THU JUL 31 2014

.SYNOPSIS...
THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE
DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE
MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER
OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY
DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING.  ONE STRONG
SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL MOVE EAST
OF WESTERN NY THIS MORNING.  A SMALL BATCH OF SHOWERS AND
THUNDERSTORMS...ENHANCED BY THE WARM LAKE ERIE WATER OVERNIGHT
SHOULD MOVE EAST OF THE BUF METRO AREA DURING THE MORNING HOURS AND
WEAKEN AS IT MOVES INTO THE GENESEE VALLEY...ALTHOUGH ANOTHER ROUND
OF STORMS IS EXPECTED TO DEVELOP AFTER SUNRISE OVER PARTS OF WESTERN
NY.  THIS WILL BE DUE TO TO ANOTHER SHORTWAVE TROUGH FOLLOWING
CLOSELY ON THE HEELS OF THE FIRST ONE. SMALL CLUSTERS OF STORMS
ARE OVER SOUTHERN ONTARIO/LAKE ERIE EARLY THIS MORNING AND EXPECT THESE TO
EXPAND IN COVERAGE AFTER SUNRISE.

THIS TOO SHOULD WEAKEN LATER THIS MORNING AS DAYTIME HEATING
DISRUPTS THE UPPER LEVEL FORCING AND PROVIDES SURFACE LAND HEATING
FOR LAKE BREEZE BOUNDARIES.  BY THE TIME THESE ARE ESTABLISHED...THE
UPPER LEVEL SHORTWAVE TROUGHS WILL BE OVER CENTRAL TO EASTERN NY/SE
ONTARIO AND MOVING QUICKLY EAST.  THUS EXPECT SCATTERED
THUNDERSTORMS INLAND WITH LESS COVERAGE COMPARED TO
WEDNESDAY...WEAKENING TOWARD SUNSET.  THE CONTINUED COOL AIR IN
PLACE WILL CONTINUE TO DEPRESS TEMPERATURES TO AROUND 5 DEGREES
BELOW AVERAGE FOR THE END OF JULY WITH HIGHS IN THE LOW TO MID 70S.

WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING
ALOFT...EXPECT A DRY NIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA
THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL
SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS
TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE
GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING
ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST
DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF
THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH
DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE
LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING
HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE
THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE
NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY
GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND
BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5
INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND
SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST
OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO
THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES
TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF
PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW
PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM
THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW
60S.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
ROUNDS OF THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE DURING THE NEXT
SEVERAL HOURS AND MOVE EAST INTO THE KBUF/KIAG REGIONS AND WEAKEN AS
THEY MOVE TOWARD THE GENESEE VALLEY/KROC AREA.  BY 18Z LAKE BREEZE
BOUNDARIES SHOULD DEVELOP WITH SCATTERED INLAND THUNDERSTORM
DEVELOPMENT.  SOME BRIEF IFR CONDITIONS ARE POSSIBLE WITH EARLY
MORNING THUNDERSTORMS...OTHERWISE EXPECT MAINLY VFR CONDITIONS.  VFR
EXPECTED AT ALL LOCATIONS AFTER SUNSET...ALTHOUGH MAY HAVE TO BE
WARY OF VALLEY FOG DEVELOPMENT LATE TONIGHT IF THERE IS SIGNIFICANT
CLEARING.

OUTLOOK...
FRIDAY...VFR.
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF -TSRA.
MONDAY...VFR.

&&

.MARINE...
AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND
ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS OVER THE LAST
FEW NIGHTS...AND TODAY WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF
WATERSPOUTS.

THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE
SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH
A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY
OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW
AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY
THE RISK OF A WATERSPOUT.

WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA...ALTHOUGH SOME GUSTS REQUIRE A SHORT-LIVED ISSUANCE OVER
LAKE ERIE AGAIN THIS AFTERNOON.

MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT
ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR
WATERSPOUTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH/ZAFF
NEAR TERM...ZAFF
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...ZAFF
MARINE...RSH/ZAFF
Hazardous weather outlook, Jul 31, 5:18 AM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT THU JUL 31 2014

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED
HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH
EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR
BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY
HIGHER WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 31, 5:50 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT THU JUL 31 2014

NYZ014-311015-
ONTARIO NY-
550 AM EDT THU JUL 31 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
  WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS CAPABLE
  OF PRODUCING SMALL HAIL.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTHWEST OF CANANDAIGUA TO 8 MILES
  SOUTH OF CANANDAIGUA...AND MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4300 7737 4300 7695 4287 7695 4286 7697
      4276 7697 4276 7731 4275 7732 4275 7733

ZAFF
Local storm report, Jul 31, 5:54 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             CANANDAIGUA             42.89N  77.22W
07/31/2014  M0.50 INCH       ONTARIO            NY   EMERGENCY MNGR

            PILES OF HAIL ALONG SIDE OF HOME.

&&

EVENT NUMBER BUF1400284

ZAFF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:50 AM EDTSpecial Weather StatementBUFOntario25 min
Jul 31, 9:01 AM EDTSpecial Weather StatementBUFLewis59 min
Jul 31, 12:44 PM EDTSmall Craft AdvisoryBUF7 hr

Nearby

Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.